Log in
Thyroid UK
96,683 members110,504 posts

Low TSH doctor wants to reduce levothyroxine

Hi, just had my results back today

TSH 0.28

T4 11.2

T3 4.9

I have taken 75mcg thyroxine for about 18 years but I have noticed that recently I am suffering insomnia, feeling very hot at night and headaches most mornings.

I have no change to my diet etc and I have been on B12 for around 18 months (deficiency caused by chronic gastritis)

I am also on oestrogen patch: 50mg since a surgical menopause 13 years ago (I’m 59)

My GP wants to reduce my levothyroxine

And I’m worried because I have tried before and after 2 weeks felt completely drained of energy and crying all the time.

I have a feeling that the insomnia and feeling hot and reduced exercise tolerance may be caused by too much levo but I’ve been on the same dose for so long I can’t understand why?

Has anyone any advice please?

Thank you so much, Louise

16 Replies
oldestnewest

Do you have the ranges for those test results? Apologies - but it’s hard to interpret the results otherwise.

I don’t think you’re over medicated from what you say. Potentially the problem is undermedication.

Reply

T3 4.9. Range 3.5 - 5.5

T4 11.2 range 7 - 17

TSH 0.28 Range 0.35 - 5.5

Reply

Thank you. Well, you definitely aren’t overmedicated, so resist any attempt by your doctor to reduce your dose of levothyroxine. And with those ranges, 4.9 is reasonably ok as a T3 result. A small dose raise might help - but I think I’d be looking at other explanations.

How often are you having B12 injections? Do you feel they help? Some people need them much more frequently than others. You also need your folate levels to be good to make good use of B12 - has folate been tested?

Finally, if you’ve had gastritis it’s extremely likely your iron levels aren’t good. Have you ever had a full iron panel done? It’s not enough to just test haemoglobin levels and ferritin - those things are only part of the picture.

Oh - and how about your Vit D levels?

Reply

I am not sure of the reference ranges used by your labs, but your t4 seems low and your t3 is not high in range either. I have had similar results for tsh. I have not reduced my dose because the lab stated that I was probably euthyroid. I would be looking at conversion and refuse to reduce my dose with those results. TSH testing is only relevant when diagnosing an under or overactive thyroid. It is no measure of our bodies handling of levothyroxine

Reply

You need vitamin D, folate and Ferritin tested

Low vitamin levels are extremely common especially if you have autoimmune thyroid disease also called Hashimoto's diagnosed by high thyroid antibodies

Your FT3 is well within range, so you are not over medicated

Reply

Its your hrt thats causing you problems! Estrogen blocks thyroid function. If you need to stick with the hrt you are going to have to up your thyroid meds. You also need to insist on a hormone test. Im in same boat at 60. I refused estrogen but use natural progesterone instead because you need thyroid hormones to produce progesterone and the other way round. You are most likely estrogen dominant and that is blocking your thyroid meds. Doctors are useless at sorting this kind of thing out.

Reply

Your doctor will tell you because you dont have a womb you dont need progesterone. That is rubbish every cell in your body needs progesterone and not their chemical rubbish. Your progesterone will need to be much higher to balance the patch at 59 you need to consider the risks of hrt. Insist on progesterone and estrogen test and P to E2 ratio. Mind you with my gp i ask for the test and i have to interpret the results myself they dont have a clue what they mean.

2 likes
Reply

Thank you magsyh, I have been bobbing along since 2005 on the oestrogen patch and since 2000 on thyroxine.

Never had problems until the B12 deficiency became apparent 18 months ago (and that’s a minefield!)

Also reading about gall bladder removal (2012) that brings another set of problems 🤔 it’s so hard to work out what is responsible for what.

I’ve checked through my previous TFTs and the TSH has been lower in the past and usually hovers just below or just above the normal range.

I did try to decrease the patch two weeks ago by cutting it a quarter but today I’ve given in because I’ve had a week of daily headaches.

My GP says the reason I am so hot at night and lacking in sleep is because I am thyrotoxic.... I only know that last time he dropped me from 75-50 I was ready to top myself after a fortnight and promptly went back up to 75

Reply

Ive had my gallbladder out too aparently caused by high estrogen. It certainly is a minefield. You will get headaches due to estrogen withdrawal. Maybe just snipp a tiny bit off the patch at a time.

Reply

Yes I will do that, a quarter was a bit ambitious maybe 🙄

Reply

I would totally disagree with your doctor ...75mcg is still a very low dose your FreeT4 is too low and your T3 could be higher ...these medics are stupidly far too TSH obsessed its a nonsense ....i would be far more suspicous of your HRT or that actually you need a levo increase rather than decrease

Reply

Not able to answer dosing on thyroid medication except to say that because levothyroxine has a half life, if UK pills are scored as they are in the US, and your dose needs a minor adjustment, if you take an extra half pill once a week, that increases your total dose slightly, a nice compromise.

Re estrogen (American spelling), while I was on an ever decreasing oral dose of It until I was 62, I decided that women do not naturally produce it at such an age, stopped, and began using Rx vaginal creams with a small amount of estrogen in it instead.

Lastly, in the US, several years ago the composition of most mattresses changed to include a substance that makes one feel hot and perspire.

If you have such a mattress, you can buy a “topper” made of cotton that reduces that effect.

Reply

That’s very interesting!! I recently bought a topper for an old creaking mattress, this could be the cause of the heat at night! Duh 🙄

I will certainly try an extra thyroxine once a week, do you think I should take 25 or 50? (that make up my daily 75)

Reply

It is not the topper that is the problem necessarily; it is the mattress, but if your mattress is old, then none of that is the likely issue unless your topper is entirely synthetic.

Regarding dosing: I would recommend 1/2 of an extra pill weekly for several weeks. If that is not enough then maybe a whole one.

However, I should say that the greatest contrast between the comments I see on this site, and US treatment, is that we don’t go around self medicating, and do not use T3 most especially without a written medical prescription.

We also use many more radiological tests and do not rely solely on blood tests. However quality of care can vary greatly depending on one’s geographical location and health insurance.

Reply

Do you think a decrease in oestrogen would help? My doc won’t increase the levo, he wants to decrease 🤨

Reply

I got great advice on here. My GP wanted to reduce my levo and someone said I could refuse so I went along to the GP and said thanks for the suggestion but no thank you. And she said ok then. I was shocked!

My endo then agreed with me that I was severely under medicated and told them to ignore my TSH and only look at the T4 (unfortunately they’ve never tested T3).

I have blood tests this week and if they suggest any reduction I’ll be politely refusing again.

1 like
Reply

You may also like...